Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 1998, 9:47 PM CDT for Coffey County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 1998, 9:47 PM CDT (02:47 UTC)
- Expired
- Apr 14, 1998, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Coffey County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 14, 9:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
419
WUUS1 KTOP 150248 RRA
SVRTOP
KSC031-150315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
947 PM CDT TUE APR 14 1998
* SEVERE THUNDERSTORM WARNING FOR
COFFEY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1015 PM CDT
* SOME LOCATIONS AFFECTED
JOHN REDMOND RESERVOIR
GRIDLEY
LE ROY
BURLINGTON
* AT 945 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 25 MILES SOUTHEAST OF EMPORIA...OR 2 MILES
NORTH OF GRIDLEY...MOVING EAST AT 45 MILES PER HOUR.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OVER 60
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:05 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Apr 14, 3:05 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT TUE APR 14 1998 ...FORECAST CHALLENGES INCLUDE POSSIBLE SEVERE CONVECTION TONIGHT... THEN LINGERING PRECIPITATION/CLOUDS AND TEMPS WED AND THU... 18Z SFC ANALYSIS SHOWED DEEPENING LOW VCNTY HLC WITH 3-4MB PRESSURE FALLS ACROSS CENTRAL KS AND SCENT NEB. 19Z ADAP SHOWED MOISTURE CONV BULLSEYE NE OF HLC COINCIDING WITH BEST THETA-E ADVECTION IN LOW LVL MOIST AXIS. LIS SHOW -3 TO -5C AXIS FROM NEAR HLC SEWRD INTO NCENT OK...SO EXPECT CONVECTIVE INITIATION TO OCCUR THIS GENERAL AREA WITH TSTMS THEN MOVING NEWRD IN SWLY FLOW ALOFT. MOST OF CWA STILL SEEING DEW POINTS IN THE 40S AS SFC TRAJECTORIES STILL FROM WCENT MO. BUT FEEL THAT DEEPER LO LVL MOISTURE CURRENTLY OVR C/E OK WILL WORK INTO CWA IN STRONG SLY/SELY LO LVL FLOW AS SFC/H85 LOW MOVS SLOWLY EASTWARD OVERNIGHT. FEEL ETA MODEL IS TOO FAR SOUTH WITH SFC LO GIVEN 18Z ANALYSIS WITH NGM MUCH BETTER AT 18Z. WILL FOLLOW COMP BETWEEN AVN/NGM FOR THIS FCST PACKAGE. WITH CWA IN FAVORABLE CYCLONIC SHEAR ALOFT...GOOD VEERING WIND PROFILES AND DESTABILIZING AIRMASS... WILL CONTINUE TO MENTION POSSIBLE SVR IN ZONES TON. BY 12Z WED...BOTH AVN AND NGM SHOW SFC LO TO BE VCNTY TOP...THEN MOV EWRD INTO NRN MO DURING THE DAY. STRONG LO LVL CAA TO OCCUR BEHIND THE LOW WITH BOTH MODELS SHOWING H85 TEMPS TO FALL TO BETWEEN 0C AND -4C OVER CWA BY 12Z THU. THIS SHOULD PUT MX TEMPS INTO THE 40S MOST AREAS ON THU. WED IS A TRICKY TEMP FCST GIVEN TIGHT H85 TEMP GRADIENT FCST TO OCCUR OVER FA. WITH SFC/H85 LO PASSING NEAR TOP/MKC...SRN PORTION OF CWA SHOULD BE FAIRLY MILD WITH WSWLY LO LVL FLOW...WHILE CAA STARTS TO PUSH INTO NCENT KS. GUID TEMPS FOR WED LOOK REASONABLE...BUT LIKELY GO BELOW FWC NUMBERS FOR CNK. FWC NUMBERS LOOK REASONABLE FOR WED NITE AND THU WITH FAN MX TEMPS LOOKING A LITTLE WARM FOR THU GIVEN STRENGTH OF ABOVE MENTIONED LO LVL CAA. FOR PCPN CHC BEYOND TON...WILL KEEP SMALL POPS OVER NRN COUNTIES FOR WED...THEN SPREAD LO POPS ACRS REMAINDER OF FA WED NITE AND THU AS SECONDARY H5 VORT MX EJECTS INTO CNTRL PLAINS. .TOP...NONE. BARLOW
In the hours before
Special weather statement, Apr 14, 7:50 PM CDT, 1 hour 57 minutes before
KSZ008>010-020>022-034-036-150455-
SPECIAL WEATHER STATEMENT ...REMOVED REFERENCE TO DICKINSON COUNTY...
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT TUE APR 14 1998
...THE THREAT OF SEVERE WEATHER HAS ENDED FOR MOST OF NORTHCENTRAL
KANSAS...
TORNADO WATCHES HAVE BEEN CANCELLED FOR THE FOLLOWING COUNTIES:
CLAY...CLOUD...GEARY...MARSHALL...OTTAWA...
REPUBLIC...RILEY...AND WASHINGTON
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS ENDED THIS EVENING...A
CHANCE FOR THUNDERSTORMS WILL EXIST LATER TONIGHT.
A SHIFT OF THE WIND FROM THE SOUTHWEST HAS BROUGHT DRIER AIR INTO
NORTHCENTRAL KANSAS BEHIND A WEAK WARM FRONT. THIS HAS CHANGED THE
AIRMASS OVER NORTHCENTRAL KANSAS...ENDING THE RISK OF SEVERE WEATHER.
DLRSpecial weather statement, Apr 14, 7:50 PM CDT, 1 hour 57 minutes before
KSZ008>010-020>022-034>036-150455-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT TUE APR 14 1998
...THE THREAT OF SEVERE WEATHER HAS ENDED FOR MOST OF NORTHCENTRAL
KANSAS...
TORNADO WATCHES HAVE BEEN CANCELLED FOR THE FOLLOWING COUNTIES:
CLAY...CLOUD...DICKINSON...GEARY...MARSHALL...OTTAWA...
REPUBLIC...RILEY...AND WASHINGTON
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS ENDED THIS EVENING...A
CHANCE FOR THUNDERSTORMS WILL EXIST LATER TONIGHT.
A SHIFT OF THE WIND FROM THE SOUTHWEST HAS BROUGHT DRIER AIR INTO
NORTHCENTRAL KANSAS BEHIND A WEAK WARM FRONT. THIS HAS CHANGED THE
AIRMASS OVER NORTHCENTRAL KANSAS...ENDING THE RISK OF SEVERE WEATHER.
DLRSpecial weather statement, Apr 14, 7:50 PM CDT, 1 hour 57 minutes before
KSZ008>010-020>022-034-036-150455-
SPECIAL WEATHER STATEMENT ...REMOVED REFERENCE TO DICKINSON COUNTY...
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT TUE APR 14 1998
...THE THREAT OF SEVERE WEATHER HAS ENDED FOR MOST OF NORTHCENTRAL
KANSAS...
TORNADO WATCHES HAVE BEEN CANCELLED FOR THE FOLLOWING COUNTIES:
CLAY...CLOUD...GEARY...MARSHALL...OTTAWA...
REPUBLIC...RILEY...AND WASHINGTON
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS ENDED THIS EVENING...A
CHANCE FOR THUNDERSTORMS WILL EXIST LATER TONIGHT.
A SHIFT OF THE WIND FROM THE SOUTHWEST HAS BROUGHT DRIER AIR INTO
NORTHCENTRAL KANSAS BEHIND A WEAK WARM FRONT. THIS HAS CHANGED THE
AIRMASS OVER NORTHCENTRAL KANSAS...ENDING THE RISK OF SEVERE WEATHER.
DLRNearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.